Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 172, NWS New Orleans, LA

November 27, 2003Jefferson Parish, Orleans Parish, Plaquemines Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Nov 27, 2003, 10:22 AM CST for Jefferson Parish, Orleans Parish, Plaquemines Parish, Louisiana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 27, 2003, 10:22 AM CST (16:22 UTC)
Expired
Nov 27, 2003, 11:00 AM CST
In force
38 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Jefferson Parish, LA, Orleans Parish, LA, Plaquemines Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 27, 5:25 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 4.4 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2003-11-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 913 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2003-11-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 305 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
913 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
490 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
305 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
1.7
Supercell composite
11.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 271622
SVRNEW
LAC051-071-075-271700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1020 AM CST THU NOV 27 2003

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITIES OF...TIMBERLANE...METAIRIE...MARRERO...
  HARVEY...AVONDALE
  ORLEANS PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF NEW ORLEANS
  PLAQUEMINES PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF BELLE CHASSE

* UNTIL 1100 AM CST

* AT 1015 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BRIDGE CITY...OR ABOUT 2 MILES NORTHEAST
  OF AVONDALE...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   BELLE CHASSE AT 1030 AM CST

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY 
FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 2988 9020 3002 9020 3002 9007 3003 9006
          3004 8982 3001 8985 3000 9001 2997 9001
          2993 8997 2995 8990 3004 8974 3004 8971
          2993 8991 2984 8991 2984 9016

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 27, 1:30 AM CST, 8 hours 52 minutes earlier.

Area forecast discussion, Nov 27, 1:30 AM CST, 8 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
130 AM CST THU NOV 27 2003

SOME DIFFERENCES IN MODEL DATA WHICH WILL HAVE A MAJOR IMPACT ON
FORECAST THIS TURKEY OF A DAY.
ETA AND AVN ARE CLOSE IN INITIALIZING WITH LOCAL 00Z 500MB ANALYSES.
UKMET HAS MAIN TROUGH FURTHER EAST THAN EITHER ETA OR AVN. AFTER 18
HOURS UKMET DIGS TROF FURTHER SOUTH AND CLOSES A LOW OFF OVER
NORTHERN WISCONSIN 28/00Z WHILE ETA AND AVN DO NOT CLOSE OFF THE LOW.
IN EITHER CASE THE END RESULT IS THE UKMET SLOWS DOWN THE EASTWARD
PROGRESSION TO MEET THE AVN/ETA TIMING AT 28/00Z AND SLOWS IT
FURTHER THEREAFTER. III STICK WITH THE AVN/ETA TIMING WHICH HAS
BEEN MORE CONSISTENT.

IN THE SHORT TERM THE SURFACE LOW OVER EASTERN OKLAHOMA EXPECTED TO
PUSH EAST INTO THE MID-MISSISSIPPI AND OHIO VALLEY TONIGHT AND .DRAG
A COLD FRONT ACROSS WESTERN AND CENTRAL LOUISIANA BY 28/00Z AND
THROU SOUTHEAST MISSISSIPPI ZONES AROUND 28/06Z OR MIDNIGHT TONIGHT.
STRONG SOUTHERLU FLOW AHEAD OF 500MB TROUGH ENHANCING PRECIPITABLE
WATER VALUES TO 1.7 TO 2.0 INCHES TODAY. CURRENT WATCH AREA IS A TAD
TOO FAR EAST AND TOO EARLY...BUT EXPECT IT WILL BE EXTENDED THIS
MORNING. WILL KEEP THREAT OF FEW SEVERE IN ZONES TODAY. MAIN THREAT
OF SEVERE WEATHER SHOULD BE THIS MORNING WITH PREFRONTAL LINE. WILL
KEPP HIGH POPS IN FOR TODAY AND EARLY PORTION OF TONIGHT. REMAINDER
OF FORECAST PROBLEM WILL BE TEMPS AND WINDS. STRENGTH OF RIDGE TO
THE WEST SHOULD PRODUCE WINDS TO GALE FORCE BY FRIDAY OVER LAKES AND
COASTAL WATERS. TEMPS WIL DROP INTO LOWER 30S SATURDAY AM.

PRELIMINARY NUMBERS...

MCB 74/48/59/29 +800  BTR 76/48/59/33 +800
MSY 75/54/59/39 9800  GPT 70/53/61/33 8800

.NEW...SMALL CRAFT ADVISORY KPQL TO THE ATCHAFALAYA RIVER OUT 60 NM
       INCLUDING LAKES PONTCHARTRAIN AND MAUREPAS.
LA...NONE.
MS...NONE.
Hazardous weather outlook, Nov 27, 8:40 AM CST, 1 hour 42 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-271800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
840 AM CST THU NOV 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTH AND COASTAL MISSISSIPPI.

.DAY ONE...TODAY

THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE THIS MORNING AND
AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. LOCALLY HEAVY RAIN IS
POSSIBLE. A FEW STORMS MAY BECOME SEVERE AND PRODUCE DAMAGING WINDS
AND ISOLATED TORNADOES. SHOWERS AND THUNDERSTORMS SHOULD END WITH
FRONTAL PASSAGE TONIGHT.

MARINE...
SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE ACROSS THE COASTAL
WATERS AND TIDAL LAKES WITH SOUTH WINDS OF 20 TO 25 KNOTS SHIFTING TO
THE WEST TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MARINE...
SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE ACROSS THE
COASTAL WATERS AND TIDAL LAKES THROUGH SATURDAY BEFORE DIMINISHING.
GALE FORCE CONDITIONS ARE POSSIBLE FRIDAY OVER THE COASTAL WATERS AS
WINDS ARE EXPECTED TO BE 30 TO 35 KNOTS WITH GUSTS TO 40 KNOTS.

NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY
BE NECESSARY TODAY.

25

In the hours before

Special weather statement, Nov 27, 6:07 AM CST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
607 AM CST THU NOV 27 2003

LAZ046-048-056-271245-
ASSUMPTION-EAST BATON ROUGE-IBERVILLE-
INCLUDING THE CITY OF...BATON ROUGE
607 AM CST THU NOV 27 2003

TORNADO WATCH NUMBER 977 IS CANCELED FOR THE FOLLOWING
LOUISIANA PARISHES...

EAST BATON ROUGE...ASSUMPTION...IBERVILLE

LAZ037>040-049-050-057>070-MSZ070-071-077-080>082-271245-
ASCENSION-HANCOCK-HARRISON-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-
INCLUDING THE CITIES OF...BILOXI...GULFPORT...BOGALUSA...
GRAND ISLE...HAMMOND...HOUMA...MCCOMB...METAIRIE...NEW ORLEANS...
PASCAGOULA...PICAYUNE...SLIDELL
607 AM CST THU NOV 27 2003

THE TORNADO WATCH REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES IN
MISSISSIPPI UNTIL 1100 AM...

PIKE...WALTHALL...PEARL RIVER...HANCOCK...HARRISON...JACKSON

THE TORNADO WATCH REMAINS IN EFFECT FOR THE FOLLOWING LOUISIANA
PARISHES...

ASCENSION...LIVINGSTON...LOWER JEFFERSON...LOWER LAFOURCHE...LOWER
PLAQUEMINES...LOWER ST BERNARD...LOWER TERREBONNE...ORLEANS...ST
CHARLES...ST HELENA...ST JAMES...UPPER LAFOURCHE...UPPER
PLAQUEMINES...UPPER ST BERNARD...ST JOHN THE BAPTIST...ST TAMMANY...
TANGIPAHOA...UPPER JEFFERSON...UPPER ST BERNARD...UPPER TERREBONNE...
Special weather statement, Nov 27, 6:40 AM CST, 3 hours 42 minutes before
LAZ037>040-046-048>050-056>070-MSZ070-071-077-080>082-271700-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
640 AM CST THU NOV 27 2003

TORNADO WATCH NUMBER 977 IS CANCELED FOR THE FOLLOWING
LOUISIANA PARISHES...

EAST BATON ROUGE...ASSUMPTION...IBERVILLE
Local storm report, Nov 27, 7:30 AM CST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
730 AM CST THU NOV 27 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0225 AM    4 NE GLOSTER              MS   WIND DAMAGE
11/27/03   AMITE                          TREES DOWN ACROSS BUSY
                                          CORNER ROAD. REPORTED BY
                                          SHERIFFS DEPARTMENT.

0300 AM    TYLERTOWN                 MS   WIND DAMAGE
11/27/03   WALTHALL                       ROOF TORN OFF HOUSE. REPORTED
                                          BY SHERIFF OFFICE.

0507 AM    NEAR PIERRE PART          LA   POSSIBLE TORNADO MOVING FROM
11/27/03   ASSUMPTION                     ST MARTIN PARISH. REPORTED BY
                                          SHERIFF OFFICE.

0512 AM    PIERRE PART               LA   FENCE BLOWN DOWN. DEBRIS IN
11/27/03   ASSUMPTION                     BACK YARD. REPORTED BY
                                          CIVILIAN.

0640 AM    LAPLACE                   LA   DOWNED POWER POLE. REPORTED
11/27/03   ST JOHN THE BAPTIST            BY WEATHER SPOTTER.
Special weather statement, Nov 27, 8:32 AM CST, 1 hour 50 minutes before
LAZ037>040-046-048>050-056>070-MSZ070-071-077-080>082-271500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
832 AM CST THU NOV 27 2003

TORNADO WATCH NUMBER 977 IS CANCELED FOR THE FOLLOWING
LOUISIANA PARISHES...ST HELENA...LIVINGSTON...TANGIPAHOA
WASHINGTON

TORNADO WATCH NUMBER 977 IS CANCELLED FOR THE FOLLOWING
MISSISSIPPI COUNTIES...PIKE...PEARL RIVER AND WALTHALL

THE TORNADO WATCH CONTINUES FOR THE MISSISSIPPI COAST
AND FOR PARISHES SOUTH OF LAKE PONTCHARTRAIN INCLUDING
ST TAMMANY PARISH.

ALL SEVERE THUNDERSTORM AND SPECIAL MARINE WARNINGS FOR HANCOCK AND
HARRISON COUNTIES AND THE ADJACENT COASTAL WATERS ARE NO LONGER IN
EFFECT.

RADAR HAS SHOWN THAT THE LINE OF THUNDERSTORMS MOVING EAST THROUGH
HARRISON HAS WEAKENED. THE RADAR SHOWS NUMEROUS SHOWERS AND A FEW
THUNDERSTORMS EXTENDED FROM THE MISSISSIPPI COAST WEST THROUGH
THE NEW ORLEANS METROPOLITAN AREA SOUTHWEST TO NORTHERN LAFOURCHE
PARISH.
Local storm report, Nov 27, 9:27 AM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
927 AM CST THU NOV 27 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 AM    MID LAKE PONTCHARTRAIN    LA   MARINE THUNDERSTORM WIND
11/27/03   GMZ530                         35 KNOT WIND GUST WAS
                                          OBSERVED BY NWS WIND GAGE.

0525 AM    NEW LKFRNT ARPT           LA   MARINE THUNDERSTORM WIND
11/27/03   ORLEANS                        40 KNOT WIND GUSTY WAS
                                          OBSERVED BY LAKE FRONT
                                          AIRPORT ASOS.

0830 AM    NORTH PART                MS   TSTM LIGNTNING
11/27/03    LIGHTNING STRUCK A
                                          ELECTRICAL TRANSFORMER.
Local storm report, Nov 27, 9:27 AM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION FOR HANCOCK COUNTY REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
927 AM CST THU NOV 27 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 AM    MID LAKE PONTCHARTRAIN    LA   MARINE THUNDERSTORM WIND
11/27/03   GMZ530                         35 KNOT WIND GUST WAS
                                          OBSERVED BY NWS WIND GAGE.

0525 AM    NEW LKFRNT ARPT           LA   MARINE THUNDERSTORM WIND
11/27/03   ORLEANS                        40 KNOT WIND GUSTY WAS
                                          OBSERVED BY LAKE FRONT
                                          AIRPORT ASOS.

0830 AM    HANCOCK                   MS   TSTM LIGNTNING
11/27/03   NORTH PART                     LIGHTNING STRUCK A
                                          ELECTRICAL TRANSFORMER.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 27, 4:31 AM CSTSevere Thunderstorm WarningLIXAscension, Assumption, Iberville, Saint James59 min
Nov 27, 5:22 AM CSTSevere Thunderstorm WarningLIXAssumption, Lafourche, Saint Charles, Saint James, Saint John the Baptist53 min
Nov 27, 6:08 AM CSTSevere Thunderstorm WarningLIXJefferson, Orleans, Saint Charles, Saint John the Baptist52 min
Nov 27, 6:09 AM CSTSpecial Marine WarningLIX51 min
Nov 27, 6:52 AM CSTSevere Thunderstorm WarningLIXSaint Tammany38 min
Nov 27, 6:57 AM CSTSpecial Marine WarningLIX33 min
Nov 27, 7:27 AM CSTSevere Thunderstorm WarningLIXSaint Tammany63 min
Nov 27, 7:30 AM CSTSpecial Marine WarningLIX60 min
Nov 27, 7:30 AM CSTSpecial Marine WarningLIX60 min
Nov 27, 10:55 AM CSTSpecial Marine WarningLIX50 min
Nov 27, 5:28 PM CSTSpecial Marine WarningLIX2 hr
Nov 27, 5:28 PM CSTSpecial Marine WarningLIX2 hr

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.